first visit here. seems like a great place to get good information and support. I work in a small county hospital. I am the only nurse on the floor as a night nurse. I have a MA. Well here goes the other night I had a patient come into the ED with chest pains ASA 325 was given in the field. EKG, labs, O2, was started the patient was still complaining of chest pain I gave her one nitro SL then started an IV 18g RAC. I was told later the I should of started the IV before giving the nitro. Patients BP was 149/81 Provider was great with the info and I will never forget...
One should always establish a "life line" prior to giving any medication that could "bottom out" any given patient. O2, monitor, line. . . then CV drugs. Patients safety always takes precedence. A lesson well learned. . . ; )
Last edited by NURSEDETROIT; 07-11-2012 at 05:01 PM.
Yup, NurseDetroit is right...life-line is a must! A lesson I almost learned the hard way.
I had a patient 'bottom out' from a SL NTG.
50-something yr old with chest pain (I was a new nurse).
Gave him a nitro and watched as he almost immediately became diaphoretic, heart rate went from 70's to 20's... scared me!
I think I made the patient more nervous as well as he told me he didn't feel good.
Fortunately, sublingual nitro has a very short acting time.... so the patient was fine within about 15 minutes, but it was definitely a lesson learned and something I use as an anecdote for people orienting or with nursing students
That is a good learning experience. As nurses we need to know the actions of medications and anticipate what is going to be the effect on the patient. NTG is a venodilator and can affect the patient blood pressure.So when we give this type of medications nurses should know that this is expected and why did the blood pressure drop and should be prepared implement measures that can stabilize the patients back.